I read this article via Mad in America today. Unfortunately, stories such as this one are very common. I belonged to a support group on Yahoo for nine years and read many, many of them, along with sharing my own story. We know that some of the people in that group committed suicide.
“I was never warned that chemical castration was a risk of SSRI use and therefore had no way of giving my informed consent. I was a mentally vulnerable teenager who was robbed of his sexuality after only five doses of a common medication.”
By Jack Menne
My name is Jack. I am a 21-year-old Minnesota man suffering severe sexual dysfunction after taking the SSRI Prozac for five days when I was 17 years old. For the last four years, I have been completely unable to experience sexual pleasure due to a condition known as Post-SSRI Sexual Dysfunction (PSSD.)
I first saw a psychiatrist in April of 2016. I had always been shy and may also have high-functioning autism, which manifested as social anxiety and disordered eating. After a brief assessment, I was recommended and prescribed the common SSRI antidepressant Prozac. During this meeting, there was no discussion of side effects of the medication and certainly no warning of long-term problems associated with treatment.
I fulfilled the prescription and took the dosage recommended by my doctor. After only three days I began to experience many symptoms of sexual dysfunction, including difficulty ejaculating, pleasureless orgasms, and a total lack of sensation in my penis. I could still achieve erection and ejaculation with much effort, but experienced no excitement or sexual pleasure. I continued taking the medication for only two more days before stopping. However, the severe sexual dysfunction has persisted in full for the last four years of my life.
Previous to taking Prozac I lived a clean lifestyle. I had never taken recreational drugs and was not a drinker or smoker. I had a normal, functional teenage sexuality and had never had any problems with arousal or erections.
For a full year, I said nothing, hoping the effects of the Prozac would go away on their own. I was shy in all areas of life but particularly so regarding sex, so did not bring up the problem to my doctor and did not revisit the psychiatrist.
The removal of my sexuality took an immense toll on my mental health and emotional well-being. I thought about it constantly. I was angry, sad, and in a far worse state then when I had originally sought psychiatric treatment. I was unable to enjoy sex or masturbation. I did not pursue relationships with girls and my thoughts became suicidal.
In 2017 I finally sought out another psychiatrist. I attempted to discuss my sexual problems with her but immediately sensed that she was very uncomfortable with addressing sexual matters. Knowing that it could not be ignored I continued to talk to her about it, but all she would say was that the problem must be psychological and ordered me to see a therapist before she would consider treating me.
I saw the recommended therapist once but did not find it helpful. I knew that the source of the pain that needed addressing was my destroyed sexuality, which I have always felt sure was not psychological but chemical. It also did not sit well with me that the therapy was presented as mandatory.
I returned to the same psychiatrist and was this time put on buspirone. I took this for a month and experienced mild improvement in mood but no change in the sexual dysfunction.
It was during this time that I began to experiment with illegal drugs. I was desperate to find something that would give me a sense of normalcy and escape, or to discover something that would revive pleasurable sensation in my body, even just a little.
Over the course of the next year, at age 19-20, I acquired various illegal drugs over the dark web.
First it was illegal opioids, which had little effect.
Then a month later, in December 2017, I acquired and experimented with meth. I no longer truly cared what happened to me, I just desperately wanted to feel normal again. I tried it six times in total and found that large amounts allowed me to feel a few seconds of sexual pleasure reminiscent of what I had experienced before Prozac. I would feel several seconds of excitement before climax, but then it would disappear and I would ejaculate without any sensation. Once I took enough to feel a sensation similar to orgasm, except it was emanating from my head and flowing outwards from my body instead of originating in my genitals. Though I would experience euphoric moods the meth could not restore my sexuality. I stopped my experiments with meth after going through awful mood crashes and intense headaches after using, as well as causing myself what I believe was almost a heart attack.
At the end of December 2017 I tried LSD and had a horrible trip with strong feelings of disorientation and frightening identity loss.
In January 2018 I tried smoking black tar heroin. It brought me no real relief, only a vague feeling of being numb and calm. Over the course of 2018 and early 2019, I experimented several more times with heroin, occasionally mixing it with cocaine, but the highs could not mask the devastation of losing my sexuality.
In the summer of 2019, the death of my beloved family dog awoke me to the fact that I had been repressing all of my emotional pain. I had reached a crisis point where I lost the ability to feign functionality but also stopped running from my problems. I quit the only job I’d ever had and began searching for specialists.
In July I went to the Mayo Clinic and saw a respected urologist named Dr. Kohler. He told me there was some evidence stimulants increase sensation, so he prescribed me 5mg of instant release Adderall. However, he also told me that my problems weren’t that big of a deal, since sex or masturbation only last a few minutes anyway and I shouldn’t be upset. Like all the drugs I’d tried before it, the Adderall did not restore sensation.
Since then I have also seen an endocrinologist who found nothing wrong with my hormones and a sex therapist who said they have encountered SSRI-induced sexual dysfunction before and think it’s quite common, but have no way to treat it. I have had doctors repeatedly tell me it’s all psychological or that I need to take Acceptance Therapy.
I began phoning up university research departments asking if anyone was working on studying Post-SSRI Sexual Dysfunction. Some refused to listen and none of them got back to me. Then, finally, I managed to get in touch with Amy Pearlman at the University of Iowa who is collecting data for PSSD. It was great to hear that someone out there is working on it, but the research is still in its infancy. PSSD has been recognized by the European Medical Association but is not yet officially acknowledged anywhere in North America.
I am now searching for ways to share my story with a wide audience with the hope of warning the public about the risks of SSRIs and garnering interest in researching treatments. I am deeply angry that this was allowed to happen to me. I was never warned that chemical castration was a risk of SSRI use and therefore had no way of giving my informed consent. I was a mentally vulnerable teenager who was robbed of his sexuality after only five doses of a common medication.
The mental anguish of my chemical mutilation causes me to self-harm by punching myself in the face, chest, torso, and neck. I bite myself so the pain can distract me from my misery. I think about suicide constantly. The loss is just too overwhelming, even four years in.
To add insult to injury, sex is everywhere in our society- music, movies, advertising. It is impossible to escape triggers. Almost every social scenario for young adults involves a sexual element, which makes it difficult for me to relate to other people. I have no real friends, no job or higher education, and spend most of my time in my bedroom in my family’s home.
I was never this sad or this depressed before those five doses of Prozac. This is the worst thing that can be done to someone apart from physically mutilating their genitals. It does something to you that nothing else can. If you wouldn’t be okay with having your penis or your clitoris cut off then do not belittle the trauma of people experiencing Post-SSRI Sexual Dysfunction.